Tattoos flare up from HAART
Use of highly active antiretroviral therapy (HAART) usually results in decreased levels of HIV. By suppressing viral activity, HAART allows the immune system to begin repairing itself and CD4+ cell counts eventually rise.
As well, previously hard-to- treat infections and conditions such as warts and HIV-related fatigue tend to go away when people begin HAART. As the repairs on the immune system progress, inflammatory reactions in the liver, lymph nodes and eye can appear. This occurs because the immune system regains the ability to detect and fight micro organisms. These inflammatory reactions seen shortly after initiation of HAART are part of what is called the “immune restoration syndrome.” Now doctors in Alicante, Spain, have reported a strange reaction to tattoos in a person with HIV/AIDS (PHA) whose immune system was responding well to HAART.
A 36-year-old male sought medical attention because 10-year- old tattoos on his skin had recently become itchy. The parts of the tattoos done in black ink had also become covered in scabs. Two months before, with 26 CD4+ cells and a viral load at nearly 2 million copies, he had been prescribed HAART. Analysis of the tattoos could not detect any infection-causing bacteria or fungi. His CD4+ count had increased to 106 cells and his viral load was below the 500 copy mark after two months of treatment.
The doctors prescribed a corticosteroid – clobetasol propionate – to be applied to the tattoos. This caused the inflammation to clear over a period of two weeks. He remained free of any further reactions to the tattoos.
The doctors note that the black ink used by tattoo artists may contain traces of certain elements such as organic carbon, chromium, iron or titanium oxides. These elements can cause allergic reactions, which is what probably happened to the PHA. Doctors may wish to warn their patients who have tattoos that they may experience a reaction to their tattoos after starting HAART.
Silvestre JF, Albares MP, RamÑn R and Botella R. Cutaneous intolerance to tattoos in a patient with human immunodeficiency virus infection: a manifestation of the immune restoration syndrome. Archives of Dermatology 2001;137:669-670.
Source: CATIE-News is written by Sean Hosein, with the collaboration of other members of the Canadian AIDS Treatment Information Exchange, in Toronto. Your comments are welcome. Permission to Reproduce: This document is copyrighted by the Canadian AIDS Treatment Information Exchange (CATIE). All CATIE materials may be reprinted and/or distributed without prior permission. However, reprints may not be edited and must include the following text: From Canadian AIDS Treatment Information Exchange (CATIE). For more information visit CATIE’s Information Network at